Yes, I have heard the w/ds from that c/t is very bad, so I would let the doctor get you off when its time! Its not very good to try by yourself while on such strong meds http://www.healthboards.com/ubb/bang.gif
I have severe chronic pain caused by Reflex Sympathetic
Dystrophy (RSD). Because there is no cure for RSD, my severe chronic pain will always be there as long as RSD
My Primary Care Doctor has prescribed Duragesic for me to control the pain. No medication, except Oxycontin, works as well as Duragesic.
Because RSD cannot be cured, my doctor does not plan to take me off from Duragesic anytime soon. I will probably be on Duragesic for the rest of my life, which I do not mind as long as I do not suffer withdrawal symptoms for a reason or another.
Hi Angel, 50ugh would be a rough ride if you went cold turkey, It would start about 15 hours after you took off the patch and then the worst would be from day 3-10 after that it would start to get better but I wouldn't recommend it.
The right way to do it is to reduce patch size. There is a trick to reduce the size of each step. 25mics at a time is a big step. If you only remove half the backing of each patch that touches the skin and apply it and tape it down you have effectively created a patch half the strength since the amount absorbed is based on the amount of patch exposed to the skin. Dropping in 12.5 increments would be much easier than 25mic increments.
If your on 50 you could use one 25 totally normal and one 25 half exposed to your skin, creating a 37.5 dose, then go to just a 25 then go to half a 25 to nothing. Although Fentanyl is unique and hits the Kappa receptor along with the MU, Demerol can be used short term since it's in the same family.
Using a different med that doesn't bind to the Kappa wouldn't be much help. Hydro,Oxy,Morph,Hydromorph are all strong MU binders but don't hit the Kappa. Demerol does but should only be used short term. I would definitely talk to your PM doc about DCing your meds. If you have blood pressure problems or seizure disorder or any other health problems rapid withdrawal could become very dangerous.
There are also meds that would make the process much easier like Clonodine and a benzo short term and something for nausea. Good luck, Ocean
Clonidine is a BP med that will also have some sedative effect, benzo's will help with anxiety and resless leg syndrome caused by withdrawal and anti nausea meds will help with nausea.
People don't normally die from withdrawal, it's from complications that arise, like uncontrolled BP when the patient already has BP or heart problems. Dehydration that causes stress on kidneys and other organs can cause imbalance of electrolytes which could induce a seizure in seizure prone patients.
The actual cause of seizures is relatively unknown, they know which meds help prevent seizures but subjecting your body to extreme stress such as cold turkey withdrawal could cause a problem, if your taking an anti seizure med definitely continue with it through the process.Good luck, Shore
I thought I would reply to what Shoreline had mentioned in an above post.., about only applying 1/2 of the patch to your skin.
If you apply only 1/2 of the patch to your skin.., you are NOT cutting the dosage at all. The full contents of the patch will still be used 100%. The fentanyl is drawn to where the heat is, therefore whatever part you have attached to your skin, the contents of the patch will still be absorbed to that portion of your skin.
This is what my doc had told me when I had asked him the same question about a year ago.
As far as your withdrawal from the Fentanyl.., I would assume it would be very difficult. I am using 75 strenghth every 48 hours for a few years now. Even when I forget to change my patch for ONE day.., I already begin to feel horrible. I start to get the chills, hot flashes, cold flashes..etc. So I would HATE to have to do this cold turkey!!
I now understand how clonidine, benzos, and anti-nausea medications can help with withdrawal from narcotic painkillers. I also understand how withdrawal can be dangerous for some people.
PoloBailey, I did not know that the dosage of fentanyl absorbed is not reduced by applying only 1/2 of the patch. I thought that absorption of fentanyl depended on how much surface of the patch was in contact with the skin. In this case, how is a person weaned off from fentanyl?
Thought I would reply to your post. I was on 75mg. patch, and deceided just to take it off, because I was fed up with being so tired. It didn't realize it at first, but thought I had the worst flu of my life. I couldn't eat or sleep for 4 days, had chills,sweats, and a bunch of other awfull symptoms. Finally put a patch back on, and felt fine within a day. I checked myself into the hospital, and over a 10 day period, decreased the stength of the patch. I had very minimal withdrawl, and think they decreased it 25mls. every couple of days. Fentenyl is a great pain med, but very addicting and hellous withdrawl. Take care. Susieq
Dear Angel, After I went thru withdrawl from the patch, I really thought I had an addiction problem. It scared me so much that I checked myself into a drug rehab program at the hospital. I could of weaned off the patch in an outpatient basis, but the hospital was over an hour away, and had been falling asleep at the wheel, so did the 10 day program to wean off the patch. By the time I left, they convinced me I was a drug addict, even though this was the first time I took strong opiates. I was scared for years to take anything stronger than asprin, but because I have intracranial hypertension, the headaches are unbearable, so am taking Oxy, which has been a Godsend. Sorry this was so long! Take care,SusieQ
Because you have a seizure disorder, etc, it scares the HECK out of me that you would attempt to go this alone. You MUST talk to your doctor, or ind one to give you solid advice and a plan. You could hurt yourself! The advice people offer up here is well intentioned, but as you can see, conflicting. TALK TO A DOCTOR ABOUT THIS. Withdrawing from the strongest opiate out there is no joke. You will need help.